Most of the time, T1D (type 1 diabetes) is managed well and patients live a normal life, but you have to count on hitting some rough patches. We had another one of those "real life" moments. I like to call them that because they're always a reminder of what we're dealing with. A
Last night, once again at 3:30 am (what is it with T1D problems and 3:30 am??) Jared came into our bedroom and said, "Mom. I'm 400-something (I was barely awake and can't remember the whole number) and my stomach hurts a little." I said, "Well, you'd better change your site." A site is the place where a tiny needle is inserted under the skin to provide the insulin drip from his pump. Sometimes they go bad, get bent, clogged with blood, etc., and then don't work. Jared left to get one, but then came back. He said, "I know why I'm high. My pump is disconnected." I could see he was holding something up for me to look at. It was the end of the insulin tubing that had somehow gotten disconnected from the site. He reconnected it and then bolused (gave insulin) to bring his blood sugar back down.
But with his stomach hurting, that was a bad sign. A sign of too many ketones in his blood.
Evil ketones! (I like to call them that because they wreak havoc with Jared!)
Ketones are a by-product, an acid, that is produced when the body burns fat for fuel. In a normal person, extra insulin is sent out to break them down. In a T1D (whose body produces NO insulin) the ketones can get out of hand quickly if there is either no insulin available or not enough. Because of the high blood sugar, the body thinks it needs another source of fuel and starts burning fat, producing those Evil ketones. They also cause problems if Jared is sick and not eating, because once again the body needs fuel and starts burning fat.
Jared had too many ketones early this morning and got sick before his insulin kicked in, but he got up for school and said he was feeling much better. He felt better, but his blood sugar was still 300, meaning that the insulin he had took care of the ketones first (good), and so we had to give him another extra amount to lower his blood sugar.
I don't know how his pump got disconnected, but it just serves as a reminder that anything can happen. Thankfully, we have what we need to take care of it and help him live a normal life!